Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 162, NWS Cleveland, OH

July 8, 2003Mahoning County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 8, 2003, 6:53 PM EDT for Mahoning County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 6:53 PM EDT (22:53 UTC)
Expired
Jul 8, 2003, 7:45 PM EDT
In force
52 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Mahoning County, OH

The radar

The Pittsburgh radar (KPBZ), 72 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.9 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WUUS51 KCLE 082253
SVRCLE
OHC099-082345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
653 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHONING COUNTY IN NORTHEAST OHIO...

* UNTIL 745 PM EDT

* AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF SEBRING...OR ABOUT 10 MILES
  NORTHWEST OF SALEM...MOVING EAST AT 75 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOARDMAN
  CAMPBELL
  CANFIELD
  SEBRING
  YOUNGSTOWN

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4093 8052 4093 8089 4091 8106 4098 8107
          4099 8100 4109 8099 4113 8053

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:05 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 8, 4:05 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
405 PM EDT TUE JUL 8 2003

3 WAVES OF THUNDERSTORMS BETWEEN NW OH AND IOWA TO MOVE ALONG
BOUNDARY TONIGHT.  FLOOD WATCH ALL BUT EXTREME NE.

.CLE...
OH...SVR TSTM WATCH TIL 8 PM.
OH...FLOOD WATCH UNTIL 7AM ALL BUT EXTREME NE OH.
PA...SVR TSTM WATCH TIL 8 PM.
Hazardous weather outlook, Jul 8, 7:11 AM EDT, 11 hours 42 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
711 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 8, 2:31 PM EDT, 4 hours 22 minutes before
OHZ003-006>008-017-018-027-081930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
231 PM EDT TUE JUL 8 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5PM EDT...

A LINE OF THUNDERSTORMS WAS DEVELOPING OVER NORTHWEST OHIO.
THESE STORMS WERE INCREASING IN INTENSITY AND MOVING EAST AT 40
KNOTS.  WITH THIS CURRENT MOVEMENT...THIS LINE OF STORMS WILL REACH
LUCAS...WOOD AND HANCOCK COUNTIES BY 3 PM. THE THUNDERSTORMS WILL
IMPACT WYANDOT...SENECA AND OTTAWA COUNTIES BY 4 PM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR THUNDERSTORMS TO BECOME DAMAGING.  RESIDENTS WITHIN
NORTHWEST OHIO SHOULD PAY ATTENTION TO WEATHER CONDITIONS FOR
THE NEXT SEVERAL HOURS.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:00 PM EDTSpecial Marine WarningCLE2 hr
Jul 7, 9:04 PM EDTSevere Thunderstorm WarningCLELorain41 min
Jul 7, 9:19 PM EDTSevere Thunderstorm WarningCLECuyahoga41 min
Jul 7, 9:31 PM EDTSevere Thunderstorm WarningCLEMedina, Summit44 min
Jul 7, 9:47 PM EDTSevere Thunderstorm WarningCLELorain28 min
Jul 7, 10:12 PM EDTSevere Thunderstorm WarningCLEMedina, Summit63 min
Jul 7, 10:49 PM EDTSevere Thunderstorm WarningCLEStark56 min
Jul 7, 11:11 PM EDTSevere Thunderstorm WarningCLESummit49 min
Jul 7, 11:56 PM EDTSevere Thunderstorm WarningCLEMedina, Summit49 min
Jul 8, 1:04 AM EDTSevere Thunderstorm WarningCLESummit56 min
Jul 8, 1:39 AM EDTSevere Thunderstorm WarningCLEPortage51 min
Jul 8, 2:33 AM EDTSevere Thunderstorm WarningCLEMahoning57 min
Jul 8, 3:12 AM EDTSevere Thunderstorm WarningCLEHancock, Lucas, Wood63 min
Jul 8, 3:28 AM EDTSevere Thunderstorm WarningCLECrawford, Marion, Ottawa, Sandusky, Seneca, Wyandot62 min
Jul 8, 3:56 AM EDTSevere Thunderstorm WarningCLEErie, Huron, Morrow, Richland79 min
Jul 8, 4:08 AM EDTSpecial Marine WarningCLE2 hr
Jul 8, 4:08 AM EDTSpecial Marine WarningCLE2 hr
Jul 8, 4:14 AM EDTSevere Thunderstorm WarningCLEAshland, Knox61 min
Jul 8, 4:25 AM EDTSevere Thunderstorm WarningCLEHolmes, Lorain, Medina, Wayne65 min
Jul 8, 4:52 AM EDTSpecial Marine WarningCLE113 min
Jul 8, 4:52 AM EDTSpecial Marine WarningCLE113 min
Jul 8, 4:57 AM EDTSevere Thunderstorm WarningCLECuyahoga63 min
Jul 8, 5:08 AM EDTSevere Thunderstorm WarningCLEStark, Summit67 min
Jul 8, 5:15 AM EDTTornado WarningCLECuyahoga, Lorain60 min
Jul 8, 5:27 AM EDTSevere Thunderstorm WarningCLEGeauga, Portage63 min
Jul 8, 5:44 AM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull61 min
Jul 8, 2:42 PM EDTSpecial Marine WarningCLE2 hr
Jul 8, 3:17 PM EDTSevere Thunderstorm WarningCLELucas, Wood58 min
Jul 8, 3:37 PM EDTSevere Thunderstorm WarningCLEWyandot38 min
Jul 8, 3:56 PM EDTSevere Thunderstorm WarningCLESandusky64 min
Jul 8, 3:59 PM EDTSevere Thunderstorm WarningCLESeneca61 min
Jul 8, 4:11 PM EDTTornado WarningCLESeneca49 min
Jul 8, 4:15 PM EDTSevere Thunderstorm WarningCLEHancock60 min
Jul 8, 4:21 PM EDTSevere Thunderstorm WarningCLECrawford54 min
Jul 8, 4:30 PM EDTFlash Flood WarningCLECrawford, Hancock, Seneca, Wyandot3 hr
Jul 8, 4:46 PM EDTSevere Thunderstorm WarningCLEHuron59 min
Jul 8, 4:54 PM EDTSevere Thunderstorm WarningCLERichland66 min
Jul 8, 5:01 PM EDTTornado WarningCLEHuron59 min
Jul 8, 5:18 PM EDTSevere Thunderstorm WarningCLEAshland, Lorain57 min
Jul 8, 5:20 PM EDTSevere Thunderstorm WarningCLEMorrow55 min
Jul 8, 5:23 PM EDTSevere Thunderstorm WarningCLESummit52 min
Jul 8, 5:24 PM EDTTornado WarningCLEAshland51 min
Jul 8, 5:33 PM EDTSevere Thunderstorm WarningCLEWayne57 min
Jul 8, 5:35 PM EDTSevere Thunderstorm WarningCLEMedina55 min
Jul 8, 5:38 PM EDTSevere Thunderstorm WarningCLEHolmes67 min
Jul 8, 5:49 PM EDTSevere Thunderstorm WarningCLEPortage56 min
Jul 8, 5:55 PM EDTFlash Flood WarningCLEAshland3 hr
Jul 8, 6:09 PM EDTTornado WarningCLEWayne51 min
Jul 8, 6:22 PM EDTSevere Thunderstorm WarningCLEStark53 min
Jul 8, 6:34 PM EDTFlash Flood WarningCLERichland3 hr
Jul 8, 7:22 PM EDTFlash Flood WarningCLECrawford, Wyandot3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.